Alert archive / Vermont / Tornado Warnings in 2005
Tornado Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this tornado warning at Aug 1, 2005, 6:30 PM EDT for Addison County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2005, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 1, 2005, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Addison County, VT
The radar
The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KBTV 012230 TORBTV VTC001-012300- /O.NEW.KBTV.TO.W.0001.050801T2230Z-050801T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 630 PM EDT MON AUG 1 2005 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL ADDISON COUNTY IN CENTRAL VERMONT * UNTIL 700 PM EDT * AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER GRANVILLE...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE... NEAR HANCOCK AROUND 640 PM SEEK SHELTER IN A BASEMENT OR ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. EVACUATE MOBILE HOMES OR VEHICLES AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR SOUTHERN VERMONT. THIS REPLACES THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT FOR ADDISON COUNTY. LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276 $$ LAHIFF
2 follow-up statements
000 WWUS51 KBTV 012244 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 645 PM EDT MON AUG 1 2005 VTC001-012300- /O.CON.KBTV.TO.W.0001.000000T0000Z-050801T2300Z/ ADDISON VT- 645 PM EDT MON AUG 1 2005 ...A TORNADO WARNING CONTINUES UNTIL 700 PM EDT FOR EAST CENTRAL ADDISON COUNTY... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HANCOCK...OR ABOUT OVER RANDOLPH...MOVING SOUTHEAST AT 20 MPH. TAKE COVER NOW IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR SOUTHERN VERMONT. LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276 $$ LAHIFF
000 WWUS51 KBTV 012259 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 659 PM EDT MON AUG 1 2005 VTC001-012309- /O.EXP.KBTV.TO.W.0001.000000T0000Z-050801T2300Z/ ADDISON VT- 659 PM EDT MON AUG 1 2005 ...THE TORNADO WARNING FOR EAST CENTRAL ADDISON COUNTY WILL EXPIRE AT 700 PM EDT... THIS IS STILL A DANGEROUS STORM...THOUGH THE THREAT OF A TORNADO HAS DIMINISHED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR SOUTHERN VERMONT. LAT...LON 4411 7293 4395 7305 4389 7286 4401 7276 $$ LAHIFF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Aug 1, 4:47 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 1, 4:47 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 1 2005
.SHORT TERM (REST OF TONIGHT)...
HAVE SENT OUT UPDATED ZONES TO INCLUDE MENTION OF SEVERE THUNDERSTORM
WATCH 695 ACROSS MOST OF SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW
YORK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 228 PM EDT MON AUG 1 2005)
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
POTENTIAL WILL EXIST FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH THIS EVENING.
CONVECTIVE DEBRIS CLOUDS CONTINUES TO LIMIT INSTABILITY WITH LIFTED
INDEX VALUES IN THE -2 TO -4 RANGE. DEW POINTS ARE IN THE LOW TO
MID 60S...BUT 850 TO 500 MB LAPSE RATES ARE NOT THAT STEEP...SO
INSTABILITY SHOULD REMAIN LIMITED THROUGH THE EVENING HOURS.
DESPITE THE LIMITED INSTABILITY...FORECAST COMPOSITE CHART DOES SHOW
DEEP LAYER SHEAR INCREASING OVER THE AREA THROUGH 00Z WITH 0-6KM
SHEAR VALUES OF 40-50 KNOTS. IN ADDITION...STRONG DIRECTIONAL SHEAR
EXISTS WITH SURFACE WINDS FROM THE SOUTH AND SOUTHWEST AND NORTHWEST
FLOW ALOFT FROM 850 MB AND ABOVE. WATER VAPOR IMAGERY ALSO SHOWS A
SHORTWAVE TROUGH OVER CENTRAL ONTARIO THAT WILL BE MOVING INTO THE
AREA LATER TODAY. THUS FEEL POTENTIAL WILL STILL EXIST FOR
ORGANIZED STORMS BETWEEN 3PM AND 10 PM TONIGHT. WILL USE ENHANCED
WORDING IN THE ZONES TO REFLECT THE POTENTIAL FOR STRONG GUSTY WINDS
AND HAIL. WILL HAVE SCATTERED CONVECTION ENDING BY MIDNIGHT TONIGHT.
ON TUESDAY...UPPER TROUGH WANTS TO SHARPEN OVER THE CANADIAN
MARITIMES. DESPITE THIS 850 MB TEMPERATURES WILL BE ABOUT 3 DEGREES
WARMER THAN TODAY AND THUS EXPECTING HIGH TEMPERATURES IN THE LOWER
TO MID 80S. THE NORTHEAST KINGDOM OF VERMONT WILL BE THE ONLY AREA
THAT COULD SEE SOME PRECIPITATION FROM UPPER TROUGH TO THE EAST. AS
A RESULT...WILL MENTION ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS.
DRY COLD FRONT WILL MOVE SOUTH-SOUTHWEST OUT OF EASTERN CANADA AND
BRING SOME LOW LEVEL COOLING TO THE AREA. DESPITE PLENTY OF
SUNSHINE...HIGH TEMPERATURES WILL BE BACK TO AROUND THE 80 DEGREE
MARK. THIS SLIGHT COOLING WILL BE SHORT LIVED AS UPPER RIDGE BUILDS
INTO THE REGION LATE WEDNESDAY INTO THURSDAY. TEMPERATURES AT 850
MB BY THURSDAY AFTERNOON WILL BE BETWEEN +17C AND +19C AND THIS
SUGGEST HIGH TEMPERATURES IN THE 85 TO 90 DEGREE RANGE. NO
PRECIPITATION IS EXPECTED UNTIL COLD FRONT MOVES INTO THE REGION ON
FRIDAY.
LONG TERM (FRIDAY THROUGH MONDAY)...
FRNT STILL EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA BY 12Z
FRI MORN...PUSHING SE THRU REST OF CWA THRU SAT MORN. HAVE GONE AND
TWEAK POPS A BIT TO COINCIDE WITH SURROUNDING OFFICES...BUT HAVE
KEPT GENERAL FROPA TIMING IN FROM INHERITED EXTENDED GRIDS. MUCH OF
THE WEEKEND LOOKS GD AFTER FROPA ON SATURDAY MORNING. FRNT LOOKS TO
BE SOUTH OF FA BY 12Z. SOME LINGERING CLDS/MOISTURE BEHIND FRNT
COULD LEAVE SOME MORNING FG/-RW/--RW IN SOME SPOTS...ESPECIALLY IN
SOUTHERN PORTIONS OF CWA. WILL GO AHEAD AND JUST EXTEND -RW FOR
SOUTHERN CWA FOR AN HR OR TWO IN MORNING HRS TO ENCOMPASS AND
LEFTOVER MOISTURE. MDLS HAVE ELONGATED SFC HIGH W/ ZONAL FLOW ALOFT
MVG EAST OVER FA FOR REST OF WEEKEND. THIS WILL NOT ALLOW HIGH TEMPS
TO MODERATE MUCH DURING THE DAY...SO WILL STAY CLOSE TO GUIDANCE FOR
THESE TWO DAYS. FOR MONDAY AS HIGH STARTS TO MV MORE OFF THE
COAST...RETURN SW FLOW MAKES ITS WAY BACK OVER THE CWA. WILL MAKE
SURE TEMPS ARE BUMPED UP A BIT FROM WEEKEND HIGHS. A WK SHORTWAVE
ALSO WILL MV EAST THRU GREAT LKS REGION INTO THE NORTHEAST DURING
THE DAY MONDAY. THIS COMBINED WITH GULF MOISTURE FEEDING INTO THE
REGION ON BACKSIDE FLOW OF HIGH OFFSHORE MIGHT BE ENOUGH TO CREATE A
FEW -RW/-TRW...SO WILL PUT IN SL CHANCE...BUT GEAR IT TOWARDS THE
AFTERNOON HRS.
AVIATION...
VFR/MVFR COND THRU 12Z-14Z. SCT-BKN LOW CLD DECK BLW 3KFT AT TIMES
THRU 02Z. SCT CLD DECK AFT 02Z W/IFR AT TIMES W/FG. CHANCE FOR -TSRA
BR 18Z-02Z W/ MVFR/IFR COND IN MOD TO HEAVY RAIN. WINDS 18Z-02Z...
SW KMSS/KSLK AND S AT KBTV/KMPV...LGT/VAR AFT 02Z...WNW 10KTS OR
LESS AFT 12Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
VTZ009-011-012-018-019.
NY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
NYZ034-035.
&&
SHORT TERM...WGHHazardous weather outlook, Aug 1, 5:26 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 526 AM EDT MON AUG 1 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-020925- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 526 AM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A WEAK FRONT COMBINED WITH A POTENT DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW YORK AND VERMONT BY THIS AFTERNOON AND TRACK SOUTHEAST TOWARD SOUTHERN NEW ENGLAND BY EVENING. AS THESE STORMS INTERACT WITH LOW LEVEL MOISTURE AND SURFACE HEATING...SOME STORMS WILL BECOME STRONG TO POTENTIALLY SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS. HOWEVER...SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. TABER
In the hours before
Special weather statement, Aug 1, 3:27 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 327 PM EDT MON AUG 1 2005 VTZ011-012-019-012030- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POULTNEY...PRODUCING PEA SIZED HAIL...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR MIDDLETOWN SPRINGS...WELLS BY 340 PM...JUST NORTHEAST OF PAWLET BY 350 PM...AROUND 10 MILES SOUTHWEST OF WALLINGFORD BY 4 PM...NEAR DANBY FOUR CORNERS...SOUTH WALLINGFORD BY 410 PM...NEAR DANBY BY 420 PM AND NEAR MOUNT TABOR BY 430 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MURRAY
Special weather statement, Aug 1, 4:09 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT MON AUG 1 2005 NYZ034-035-VTZ009-011-012-018-019-020300- EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT- WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BETHEL...BRANDON...DANBY...FAIR HAVEN... MIDDLEBURY...NEWCOMB...RUTLAND...SPRINGFIELD...VERGENNES... WHITE RIVER JUNCTION AND WILLSBORO 409 PM EDT MON AUG 1 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 695 IN EFFECT FOR PORTIONS OF THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ESSEX COUNTY NEW YORK AND ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING HAZARDOUS WEATHER SITUATIONS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
Local storm report, Aug 1, 4:28 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG LAKE PLACID 44.28N 73.99W
08/01/2005 ESSEX NY LAW ENFORCEMENT
TREES DOWN. REPORTED BY ESSEX CTY FIRE CONTROL.
&&
MURRAYSpecial weather statement, Aug 1, 4:53 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 453 PM EDT MON AUG 1 2005 NYZ035-VTZ005-008-009-017-018-012200- WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX- AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHALLONSBURG NEW YORK...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE 6 MILES NORTH OF VERGENNES BY 500 PM...NEAR FERRISBURG AND CHARLOTTE BY 510 PM...NEAR MT. PHILO STATE PARK AND MONKTON BY 520 PM...NEAR HINESBURG BY 530 PM...NEAR HANKSVILLE AND HUNTINGTON BY 550 PM...AND 5 MILES NORTHWEST OF FAYSTON BY 600 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THE THUNDERSTORMS. LAHIFF
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:36 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 48 min |
| Aug 1, 5:27 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 66 min |
| Aug 1, 5:54 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 66 min |
| Aug 1, 6:11 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille, Washington | 53 min |
| Aug 1, 7:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 55 min |
Nearby
Tornado Warnings in Vermont, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.